Alert archive / Michigan / Lake Effect Snow Warnings in 2007

Lake Effect Snow Warning 4, NWS Gaylord, MI

January 24, 2007Leelanau County, Michigan

NWS Gaylord, MI issued this lake effect snow warning at Jan 24, 2007, 3:52 PM EST for Leelanau County, Michigan. It was in force for 24 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 24, 2007, 3:52 PM EST (20:52 UTC)
Expired
Jan 25, 2007, 4:00 PM EST
In force
24 hr
Issued by
NWS Gaylord, MI

County Leelanau County, MI

The radar

The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 24, 4:42 PM ESTSNOW 5.43 S Suttons Bay, MI9 HR TOTAL THRU 5 PM. SNOWDEPTH 10 INCHES.
Jan 24, 4:45 PM ESTSNOW 6.53 Se Leland, MI12 HR TOTAL THRU 5 PM.
Jan 24, 5:00 PM ESTSNOW 4.5Maple City, MI12 HR TOTAL THRU 5 PM. SNOWDEPTH 12 IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2007-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2007-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KAPX 242052
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
352 PM EST WED JAN 24 2007

...ACCUMULATING SNOW ACROSS PORTIONS OF NORTHWEST LOWER MICHIGAN
THROUGH THURSDAY...

.AN UPPER LEVEL WEATHER DISTURBANCE IN COMBINATION WITH ARCTIC AIR
MOVING OVER THE RELATIVELY WARMER WATERS OF THE GREAT LAKES WILL PRODUCE
LAKE EFFECT SNOW THROUGH THURSDAY. THE STEADIEST SNOW IS EXPECTED
TO FALL ALONG AND WEST OF US-31. GUSTY NORTHWEST WINDS WILL ALSO
RESULT IN SOME BLOWING AND DRIFTING SNOW...ESPECIALLY LATER TONIGHT
AND DURING THE DAY ON THURSDAY.

MIZ019-021-027-242200-
/O.CAN.KAPX.WS.A.0002.070125T0000Z-070125T1000Z/
CHARLEVOIX-ANTRIM-KALKASKA-
INCLUDING THE CITIES OF...CHARLEVOIX...MANCELONA...KALKASKA
352 PM EST WED JAN 24 2007

...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WINTER
STORM WATCH. 

THE WATCH HAS BEEN REPLACED BY LAKE EFFECT SNOW WARNINGS AND
ADVISORIES. 

$$

MIZ020-251100-
/O.UPG.KAPX.WS.A.0002.070125T0000Z-070125T1000Z/
/O.NEW.KAPX.LE.W.0004.070124T2052Z-070125T2100Z/
LEELANAU-
INCLUDING THE CITY OF...NORTHPORT
352 PM EST WED JAN 24 2007

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 PM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A LAKE EFFECT
SNOW WARNING...WHICH IS IN EFFECT UNTIL 4 PM EST THURSDAY. THE
WINTER STORM WATCH IS NO LONGER IN EFFECT. 

LAKE EFFECT SNOW IS EXPECTED TO CONTINUE THROUGH THURSDAY. AN
ADDITIONAL 4 TO 8 INCHES OF SNOW IS FORECAST FOR TONIGHT AND
THURSDAY. THE WARNING IS FOR THE COMBINATION OF THE SNOW THAT FELL
TODAY ACROSS THE COUNTY AND THE ADDITIONAL SNOW EXPECTED THROUGH
THURSDAY. GUSTY NORTH WINDS WILL LEAD TO AREAS OF BLOWING AND
DRIFTING SNOW LATER TONIGHT AND THURSDAY.

A LAKE EFFECT SNOW WARNING MEANS LOCALIZED HEAVY LAKE EFFECT SNOW
IS FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS.

$$

MIZ025-026-031-032-251100-
/O.UPG.KAPX.WS.A.0002.070125T0000Z-070125T1000Z/
/O.NEW.KAPX.LE.Y.0005.070124T2052Z-070125T2100Z/
BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD-
INCLUDING THE CITIES OF...FRANKFORT...TRAVERSE CITY...MANISTEE...
CADILLAC
352 PM EST WED JAN 24 2007

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A LAKE EFFECT
SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THURSDAY. THE
WINTER STORM WATCH IS NO LONGER IN EFFECT. 

LAKE EFFECT SNOW IS EXPECT TO ACCUMULATE TO BETWEEN 4 AND 8 INCHES
BY LATE THURSDAY. GUSTY NORTH WINDS WILL LEAD TO AREAS OF BLOWING
AND DRIFTING SNOW LATER TONIGHT INTO THURSDAY.

A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND
EXERCISE CAUTION IF TRAVELING.

$$

AS
4 follow-up statements
000 
WWUS43 KAPX 250020
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
720 PM EST WED JAN 24 2007

...ACCUMULATING SNOW ACROSS PORTIONS OF NORTHWEST LOWER MICHIGAN
THROUGH THURSDAY...

.AN UPPER LEVEL WEATHER DISTURBANCE IN COMBINATION WITH ARCTIC
AIR MOVING OVER THE RELATIVELY WARM WATERS OF THE GREAT LAKES
WILL PRODUCE LAKE EFFECT SNOW THROUGH THURSDAY. THE STEADIEST SNOW
IS EXPECTED TO FALL ALONG AND WEST OF US-31. HOWEVER...THERE WILL
BE A PERIOD THIS EVENING WITH SIGNIFICANT SNOW FURTHER EAST...BETWEEN
GRAND TRAVERSE BAY AND I-75. GUSTY NORTHWEST WINDS WILL ALSO
RESULT IN SOME BLOWING AND DRIFTING SNOW... ESPECIALLY LATER
TONIGHT AND DURING THE DAY ON THURSDAY.

MIZ020-251100-
/O.CON.KAPX.LE.W.0004.000000T0000Z-070125T2100Z/
LEELANAU-
INCLUDING THE CITY OF...NORTHPORT
720 PM EST WED JAN 24 2007

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 4 PM EST
THURSDAY...

A LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 4 PM EST
THURSDAY. 

LAKE EFFECT SNOW IS EXPECTED TO CONTINUE THROUGH THURSDAY. AN
ADDITIONAL 4 TO 8 INCHES OF SNOW IS FORECAST FOR TONIGHT AND
THURSDAY. THE WARNING IS FOR THE COMBINATION OF THE SNOW THAT
FELL WEDNESDAY ACROSS THE COUNTY AND THE ADDITIONAL SNOW EXPECTED
THROUGH THURSDAY. GUSTY NORTH WINDS WILL LEAD TO AREAS OF BLOWING
AND DRIFTING SNOW LATER TONIGHT AND THURSDAY.

A LAKE EFFECT SNOW WARNING MEANS LOCALIZED HEAVY LAKE EFFECT SNOW
IS FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS.

$$

MIZ019-021-027-251100-
/O.EXB.KAPX.LE.Y.0005.000000T0000Z-070125T1100Z/
CHARLEVOIX-ANTRIM-KALKASKA-
INCLUDING THE CITIES OF...CHARLEVOIX...MANCELONA...KALKASKA
720 PM EST WED JAN 24 2007

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A LAKE EFFECT
SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST THURSDAY. 
 
LAKE EFFECT SNOW IS EXPECTED TO ACCUMULATE TO BETWEEN 3 AND 5 INCHES
BY DAYBREAK THURSDAY. THE HIGHEST ACCUMULATIONS WILL BE WEST OF
M-66. GUSTY NORTH WINDS WILL LEAD TO AREAS OF BLOWING AND
DRIFTING SNOW LATE TONIGHT.

VISIBILITIES VARY GREATLY IN LAKE EFFECT SNOW BANDS AND CAN DROP
TO NEAR ZERO WITHIN MINUTES. IF TRAVELING...SLOW DOWN AND GIVE
YOURSELF PLENTY OF TIME TO REACH YOUR DESTINATION.

$$

MIZ025-026-031-032-251100-
/O.CON.KAPX.LE.Y.0005.000000T0000Z-070125T2100Z/
BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD-
INCLUDING THE CITIES OF...FRANKFORT...TRAVERSE CITY...MANISTEE...
CADILLAC
720 PM EST WED JAN 24 2007

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
THURSDAY...

A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
THURSDAY. 

LAKE EFFECT SNOW IS EXPECTED TO ACCUMULATE TO BETWEEN 4 AND
8 INCHES BY LATE THURSDAY. GUSTY NORTH WINDS WILL LEAD TO AREAS
OF BLOWING AND DRIFTING SNOW LATER TONIGHT INTO THURSDAY.

A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND
EXERCISE CAUTION IF TRAVELING.

$$

JZ
000 
WWUS43 KAPX 250406
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1106 PM EST WED JAN 24 2007

...ACCUMULATING SNOW ACROSS PORTIONS OF NORTHWEST LOWER MICHIGAN
THROUGH THURSDAY...

.ARCTIC AIR MOVING OVER THE RELATIVELY WARM WATERS OF THE GREAT
LAKES WILL PRODUCE LAKE EFFECT SNOW THROUGH THURSDAY. THE
STEADIEST SNOW IS EXPECTED TO FALL NEAR AND WEST OF US-131.
GUSTY NORTH WINDS WILL ALSO RESULT IN SOME BLOWING AND DRIFTING
SNOW...LATE TONIGHT AND INTO THURSDAY.

MIZ020-251100-
/O.CON.KAPX.LE.W.0004.000000T0000Z-070125T2100Z/
LEELANAU-
INCLUDING THE CITY OF...NORTHPORT
1106 PM EST WED JAN 24 2007

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 4 PM EST
THURSDAY...

A LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 4 PM EST
THURSDAY. 

LAKE EFFECT SNOW IS EXPECTED TO CONTINUE THROUGH THURSDAY. AN
ADDITIONAL 4 TO 8 INCHES OF SNOW IS FORECAST FOR TONIGHT AND
THURSDAY. THE WARNING IS FOR THE COMBINATION OF THE SNOW THAT
FELL WEDNESDAY ACROSS THE COUNTY AND THE ADDITIONAL SNOW EXPECTED
THROUGH THURSDAY. GUSTY NORTH WINDS WILL LEAD TO AREAS OF BLOWING
AND DRIFTING SNOW LATER TONIGHT AND THURSDAY.

A LAKE EFFECT SNOW WARNING MEANS LOCALIZED HEAVY LAKE EFFECT SNOW
IS FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS.

$$

MIZ025-026-031-032-251100-
/O.CON.KAPX.LE.Y.0005.000000T0000Z-070125T2100Z/
BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD-
INCLUDING THE CITIES OF...FRANKFORT...TRAVERSE CITY...MANISTEE...
CADILLAC
1106 PM EST WED JAN 24 2007

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
THURSDAY...

A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
THURSDAY. 

LAKE EFFECT SNOW IS EXPECTED TO ACCUMULATE TO BETWEEN 4 AND
7 INCHES BY LATE THURSDAY. GUSTY NORTH WINDS WILL LEAD TO AREAS OF
BLOWING AND DRIFTING SNOW LATER TONIGHT INTO THURSDAY.

A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND
EXERCISE CAUTION IF TRAVELING.

$$

MIZ019-021-027-251100-
/O.CON.KAPX.LE.Y.0005.000000T0000Z-070125T1100Z/
CHARLEVOIX-ANTRIM-KALKASKA-
INCLUDING THE CITIES OF...CHARLEVOIX...MANCELONA...KALKASKA
1106 PM EST WED JAN 24 2007

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
THURSDAY...

A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
THURSDAY. 

LAKE EFFECT SNOW IS EXPECTED TO ACCUMULATE TO BETWEEN 2 AND 5
INCHES BY DAYBREAK THURSDAY. THE HIGHEST ACCUMULATIONS WILL BE
WEST OF M-66. GUSTY NORTH WINDS WILL LEAD TO AREAS OF BLOWING AND
DRIFTING SNOW LATE TONIGHT.

VISIBILITIES VARY GREATLY IN LAKE EFFECT SNOW BANDS AND CAN DROP
TO NEAR ZERO WITHIN MINUTES. IF TRAVELING...SLOW DOWN AND GIVE
YOURSELF PLENTY OF TIME TO REACH YOUR DESTINATION.

$$

JZ
000 
WWUS43 KAPX 250858
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
358 AM EST THU JAN 25 2007

...ACCUMULATING SNOW ACROSS PORTIONS OF NORTHWEST LOWER MICHIGAN
THROUGH THURSDAY...

.ARCTIC AIR MOVING OVER THE RELATIVELY WARM WATERS OF THE GREAT
LAKES WILL PRODUCE LAKE EFFECT SNOW TODAY. THE STEADIEST SNOW IS
EXPECTED TO FALL NEAR AND WEST OF US-131. GUSTY NORTH WINDS WILL
ALSO RESULT IN SOME BLOWING AND DRIFTING SNOW...TODAY.

MIZ019-021-027-251000-
/O.CAN.KAPX.LE.Y.0005.000000T0000Z-070125T1100Z/
CHARLEVOIX-ANTRIM-KALKASKA-
INCLUDING THE CITIES OF...CHARLEVOIX...MANCELONA...KALKASKA
358 AM EST THU JAN 25 2007

...LAKE EFFECT SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE LAKE
EFFECT SNOW ADVISORY. 

THE SNOW IS WINDING DOWN AND ONLY AN ADDITIONAL COUPLE OF INCHES
ARE EXPECTED FOR THE DAY.

$$

MIZ020-252100-
/O.CON.KAPX.LE.W.0004.000000T0000Z-070125T2100Z/
LEELANAU-
INCLUDING THE CITY OF...NORTHPORT
358 AM EST THU JAN 25 2007

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

LAKE EFFECT SNOW IS EXPECTED TO CONTINUE TODAY. AN ADDITIONAL 2 TO 4 
INCHES OF SNOW IS FORECAST FOR TODAY. THE WARNING IS FOR THE 
COMBINATION OF THE SNOW THAT FELL WEDNESDAY ACROSS THE COUNTY AND 
THE ADDITIONAL SNOW EXPECTED THROUGH THE DAY TODAY. GUSTY NORTH 
WINDS WILL LEAD TO AREAS OF BLOWING AND DRIFTING SNOW TODAY.

A LAKE EFFECT SNOW WARNING MEANS LOCALIZED HEAVY LAKE EFFECT SNOW
IS FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS.

$$

MIZ025-026-031-032-252100-
/O.CON.KAPX.LE.Y.0005.000000T0000Z-070125T2100Z/
BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD-
INCLUDING THE CITIES OF...FRANKFORT...TRAVERSE CITY...MANISTEE...
CADILLAC
358 AM EST THU JAN 25 2007

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
THIS AFTERNOON...

LAKE EFFECT SNOW IS EXPECTED TO ACCUMULATE TO BETWEEN 1 TO 3 INCHES 
BY LATE THIS AFTERNOON. GUSTY NORTH WINDS WILL LEAD TO AREAS OF 
BLOWING AND DRIFTING SNOW TODAY.

A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND
EXERCISE CAUTION IF TRAVELING.

$$

JL
000 
WWUS43 KAPX 251508
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1008 AM EST THU JAN 25 2007

...ACCUMULATING SNOW ACROSS PORTIONS OF NORTHWEST LOWER MICHIGAN
THROUGH THIS AFTERNOON...

.ARCTIC AIR MOVING OVER THE RELATIVELY WARM WATERS OF THE GREAT
LAKES WILL PRODUCE LAKE EFFECT SNOW TODAY. THE STEADIEST SNOW IS
EXPECTED TO FALL NEAR AND WEST OF US-131. GUSTY NORTH WINDS WILL
ALSO RESULT IN SOME BLOWING AND DRIFTING SNOW.

MIZ020-252100-
/O.CON.KAPX.LE.W.0004.000000T0000Z-070125T2100Z/
LEELANAU-
INCLUDING THE CITY OF...NORTHPORT
1008 AM EST THU JAN 25 2007

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

LAKE EFFECT SNOW IS EXPECTED TO CONTINUE TODAY. AN ADDITIONAL 2 TO
4 INCHES OF SNOW IS FORECAST FOR TODAY. THE WARNING IS FOR THE
COMBINATION OF THE SNOW THAT FELL WEDNESDAY ACROSS THE COUNTY AND
THE ADDITIONAL SNOW EXPECTED THROUGH THE DAY TODAY. GUSTY NORTH
WINDS WILL LEAD TO AREAS OF BLOWING AND DRIFTING SNOW TODAY.

A LAKE EFFECT SNOW WARNING MEANS LOCALIZED HEAVY LAKE EFFECT SNOW
IS FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS.

$$

MIZ025-026-031-032-252100-
/O.CON.KAPX.LE.Y.0005.000000T0000Z-070125T2100Z/
BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD-
INCLUDING THE CITIES OF...FRANKFORT...TRAVERSE CITY...MANISTEE...
CADILLAC
1008 AM EST THU JAN 25 2007

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
THIS AFTERNOON...

LAKE EFFECT SNOW IS EXPECTED TO ACCUMULATE TO BETWEEN 1 TO 3 INCHES 
BY LATE THIS AFTERNOON. GUSTY NORTH WINDS WILL LEAD TO AREAS OF 
BLOWING AND DRIFTING SNOW TODAY.

A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND
EXERCISE CAUTION IF TRAVELING.

$$

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lake effect snow warning went out at Jan 24, 11:15 AM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Jan 24, 11:15 AM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1115 AM EST THU JAN 24 2007

.DISCUSSION...THE LATEST SURFACE WEATHER MAP INDICATED 1018 MB HIGH
PRESSURE OVER THE REGION. WATER VAPOR LOOP SHOWED A SHORT WAVE OVER
SOUTHEAST ONTARIO MOVING TO THE SOUTHEAST. APX RADAR AND SURFACE
OBSERVATIONS SHOWED GENERAL LIGHT SNOW AND FLURRIES ACROSS A MAJORITY
OF THE REGION. THE MAIN SHORT TERM FORECAST CONCERNS REVOLVE AROUND
CURRENT HEADLINES (WATCH) AND SNOWFALL ACCUMULATIONS TONIGHT INTO
THURSDAY.

UPSTREAM SHORT WAVE AND ASSOCIATED MOISTURE IS STILL EXPECTED TO
ENHANCE SNOW INTENSITY (AT LEAST TO SOME DEGREE) LATE TODAY INTO
TONIGHT. IN THE MEANTIME...LIGHT SNOW AND FLURRIES ARE EXPECTED TO
CONTINUE ACROSS MUCH OF THE REGION THROUGH MID AFTERNOON. THE
CURRENT WATCH WILL CONTINUE WITH EXPECTED TRANSITION TO AN ADVISORY
WITH THE AFTERNOON PACKAGE. THE MAIN LIMITING FACTORS WITH THIS
SYSTEM LOOK TO BE SMALL FLAKE SIZE DUE TO UNFAVORABLE THERMAL
PROFILE (A BIT TOO COLD)...SHIFTING WINDS AND MODERATE INVERSION
HEIGHTS (4000-5000 FEET).

SULLIVAN

.PREV DISCUSSION...ISSUED 353 AM JAN 24

DISCUSSION...THE LOW PRESSURE THAT MOVE THROUGH NORTHERN ONTARIO AND
ITS ASSOCIATED COLD FRONT THAT MOVED THROUGH THE FORECAST AREA ARE
NOW EAST OF THE REGION. THE AIR DRIES OUT QUITE A BIT WITH THE 850
MB RH OVER LAKE SUPERIOR AND N MICHIGAN ARE AROUND 30%. HIGH
PRESSURE IS CONTINUING TO NOSE INTO THE REGION. A LITTLE FURTHER
UPSTREAM IS THE SYNOPTIC MOISTURE THAT WILL BE THE CONCERN IN HOW
FAST IT MOVES INTO THE REGION AND WHETHER IT WILL BE ENOUGH TO BRING
WARNING CRITERIA SNOW.

MODELS...LOOKING AT THE WIND FLOW FOR THE 1000-850 MB LAYER, BOTH
MODELS ARE IN GOOD AGREEMENT THROUGH THE 84 HOUR TIME PERIOD. THERE
ARE SOME MINIMAL MOISTURE DIFFERENCES, BUT THEY STILL LOOK GOOD
ENOUGH FOR THE SNOW. THE MAJOR PROBLEM FROM THE MODEL LOOKS LIKE THE
700-500 MB DIV Q FOR DIAGNOSIS OF UPWARD MOTION FOR SYNOPTIC
ENHANCEMENT OF THE LES. THERE ARE DIFFERENCES IN THIS DEPARTMENT,
AND WITH THE GFS LOOKING LIKE IT IS HANDLING THE TIMING OF THE
EXITING LOW VS THE NAM PER HPC MODEL DIAGNOSTIC DISCUSSION. SO SIDED
WITH THE GFS THROUGH MOST OF THE FORECAST.

TODAY...WILL CUT THE BACK TIMING OF THE WATCH AS THE DAY LOOKS
PRIMARILY DRY. THE WSR-88D IS SHOWING A SHIFTING AND DIMINISHING IN
THE BANDS THIS MORNING AS THE ONTARIO DRAINAGE WIND PUSHES THE SNOW
BANDS SOUTH AND WEST. THE DRY AIR IS GETTING INVOLVED AND THE BANDS
ARE DIMINISHING IN INTENSITY. THE ONSET OF THE SNOW MAY BE IN THE
LATE AFTERNOON, BUT INITIALLY IT WONT BE IN THE WATCH AREA, AS THE
WIND FLOW IN THE MORNING WILL NW, THEN NNW, THEN NORTH. THERE ARE
SOME MAJOR WIND SHIFTS DURING THE DAY, THAT ONE WOULD EXPECT TO
DISRUPT THE SNOW BANDS. MOISTURE IN THE 850-700 MB LAYER IS SLOWLY
INCREASING THROUGH THE DAY, AND WITH THE 12 HOUR AVERAGE AROUND 50%.
850 TEMPERATURES BY 18Z ARE AROUND -16C SO THE DELTA T SHOULD BE AT
OR AROUND 19C.

TONIGHT/THURSDAY...MOISTURE, WIND FLOW AND TEMPERATURES START COMING
TOGETHER SO THAT THE INGREDIENTS ARE THERE FOR SOME MORE SIGNIFICANT
AMOUNTS. THE ONLY CAVEAT TO THIS, AND WHY I WOULD SEE THIS AS A HIGH
END ADVISORY IS THE FACT THAT THE 850 TEMPERATURES, WHICH AS TIME
GOES ON ARE THE CLOUD TOP TEMPERATURES, BECOMING COLDER THAN -20C.
SO WHILE THE ONSET LOOKS GOOD WITH THE 00Z AND 06Z SOUNDINGS SHOWING
SOME DEEP MOISTURE THROUGH THE INVERSION AND THE INVERSION HEIGHTS
AROUND 5000 FEET, THE COMES TO AN END AS THE INVERSION HEIGHTS LOWER
AND THE 850 TEMPERATURES COOL TO -22C IN N LOWER BY 18Z ON THURSDAY
AND -25C IN E UPPER AT 12Z ON THURSDAY. SO LOTS OF LITTLE FLAKES
AMOUNTING TO SMALLER ACCUMULATIONS IS A DISTINCT POSSIBILITY. THE
MAIN TARGET AREAS WILL BE ALONG THE LAKE MICHIGAN SHORELINE FROM
LEELANAU COUNTY SOUTH TO MANISTEE COUNTY, AND THE TVC AREA AS A BAND
FORMS OVER GRAND TRAVERSE BAY.

THURSDAY NIGHT...BOTH MODELS SUGGEST MASSIVE DRYING THE 850-700 MB
LAYER (BOTH MODELS AROUND 40% BY 06Z) AND THEN THE RIDGE AXIS MOVER
THROUGH OVERNIGHT. THE MODELS SUGGEST THAT THE RIDGE AXIS IS SHARP
ENOUGH THAT THE ANTICYCLONIC CURVATURE SHOULD SHUT OFF ALL OF THE
SNOW SHOWERS AFTER 06Z, HOWEVER, WITH THE GFS SLIGHTLY FASTER, THE
WAA SNOW IN NW LOWER IS A POSSIBILITY. HOWEVER, WILL LOWER THE POPS
IN THE CURRENT FORECAST AS THE MOISTURE IS A BIT UNCOORDINATED
BETWEEN THE 700-500 MB LAYER AND THE 850 MB LEVEL. SO NE LOWER WILL
SEE A CESSATION OF SNOW SHOWERS, BUT NW LOWER WILL CONTINUE WITH A
CHANCE. THE NAM IS EVEN SLOWER WITH THE WAA SNOW SO THERE IS A
POSSIBILITY THAT NW LOWER COULD BE DRY AS THE FLOW GOES ANTICYCLONIC
AND THE 850 MB MOISTURE IS AROUND 30% BY 12Z.

FRIDAY...WILL ADD CHANCE POPS AS THE WAA SNOW MOVES INTO THE REGION
DURING THE DAY. THE GFS WOULD HINT AT LIKELY POPS NEAR LAKE MICHIGAN
ON THE SW FLOW PATTERN. WONT BUY INTO THAT AS OF YET, BUT WITH THE
500 MB SHORTWAVE TROUGH MOVING INTO THE REGION, WILL STEP THE SNOW
CHANCES INTO THE REGION.

FRIDAY NIGHT...THE CLIPPER SYSTEM MOVES IN AND BRINGS IN  THE CHANCE
FOR SIGNIFICANT ACCUMULATIONS AS THE LOW MOVES OVER THE REGION WITH
THE 500 MB SHORTWAVE TROUGH. THE ONLY LIMITING FACTOR WILL BE THE
700-500 MB LAYER RH IN LOWER AROUND 40 TO 50%, ALTHOUGH THE 850
TEMPERATURES ARE AROUND -12C WITH THE 850 MB LEVEL RH IN THE 95%.

SATURDAY AND BEYOND...THE REST OF THE FORECAST LOOKS GOOD AS OF YET
WITH NO MAJOR CHANGES NEEDED IN THE LONGER RANGE.

LUTZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH...TONIGHT...
     MIZ019>021-025>027-031-032.

&&
Hazardous weather outlook, Jan 24, 4:41 AM EST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
441 AM EST WED JAN 24 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-251100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
441 AM EST WED JAN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A COMBINATION OF LAKE ENHANCED AND LAKE EFFECT SNOWFALL MAY BRING
HEAVY ACCUMULATIONS TO PORTIONS OF NORTHWEST LOWER MICHIGAN WEST OF
US-131 TONIGHT. SEE ONGOING WATCH FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COMBINATION OF LAKE ENHANCED AND LAKE EFFECT SNOWFALL MAY BRING
HEAVY ACCUMULATIONS TO PORTIONS OF NORTHWEST LOWER MICHIGAN WEST OF
US-131 THURSDAY MORNING. SEE ONGOING WATCH FOR ADDITIONAL
DETAILS.

PERIODS OF MUCH BELOW NORMAL TEMPERATURES CAN BE EXPECTED THROUGH
NEXT WEEK AS SEVERAL COLD WAVES INVADED THE WESTERN GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

LUTZ

In the hours before

Local storm report, Jan 24, 1:16 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
116 PM EST WED JAN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     SNOW             3 S LELAND              44.97N 85.77W
01/24/2007  M5.0 INCH        LEELANAU           MI   TRAINED SPOTTER

            12 HR TOTAL THRU 1 PM.

&&

ASULLIVA
Local storm report, Jan 24, 3:01 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
301 PM EST WED JAN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             3 S LELAND              44.97N 85.77W
01/24/2007  M3.0 INCH        LEELANAU           MI   TRAINED SPOTTER

            9 HR TOTAL THRU 3 PM. SNOWDEPTH 10 IN.

&&

BERGER
Local storm report, Jan 24, 3:02 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
302 PM EST WED JAN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             3 S LELAND              44.97N 85.77W
01/24/2007  M6.0 INCH        LEELANAU           MI   TRAINED SPOTTER

            9 HR TOTAL THRU 3 PM. SNOWDEPTH 10 IN.

&&

BERGER

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:52 PM ESTLake Effect Snow AdvisoryAPXAntrim, Benzie, Grand Traverse, Kalkaska, Manistee, Wexford24 hr

Nearby

Lake Effect Snow Warnings in Michigan, 2007Every lake effect snow warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.